Iowa, 2004

Flash Flood in Iowa, May 30, 2004

May 30, 2004 · NWS ARX · 1 event in 1 county or zone

Localized flash flooding was caused by 1 to 2 inches of rain in less than two hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Localized flash flooding was caused by 1 to 2 inches of rain in less than two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 30, 1:00 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 30, 1:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT SUN MAY 30 2004

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN FORECAST CHALLENGE IS CONVECTION.

FOR THIS AFTERNOON AND EVENING...SHEAR HAS BECOME MORE FAVORABLE FOR
SUPERCELLS /RUC AND ETA SHOWING 55 KNOTS 0-6KM SHEAR/.  MODEL
/LAPS-RUC-ETA/ 0-1 KM SHEAR AS WELL AS 0-2 KM VGP DOES NOT FAVOR
TORNADIC SUPERCELLS...NOR DOES IT FAVOR SIGNIFICANT TORS.
HOWEVER...THESE MODELS ARE NOT REALIZING THE BACKING OF THE SURFACE
WINDS ACROSS AREAS EAST OF DECORAH AND SOUTH OF THE IOWA BORDER.
USING THE VAD WINDS FROM KARX-88D AS WELL AS THE BLUE RIVER WIND
PROFILER AND THE OBSERVED SURFACE WINDS SUGGESTS GREATER THAN 25
KNOTS OF 0-1KM SHEAR.  WE STILL NEED SOME ADDITIONAL LOW LEVEL CAPE
TO BECOME FULLY ROOTED IN THE BOUNDARY LAYER...BUT WE HAVE THE NEXT
FEW HOURS OF SURFACE HEATING TO REALIZE THE POTENTIAL.  CONDITIONS
STILL BECOMING MORE FAVORABLE.

ADDITIONALLY...STORMS STILL POSE A FLOODING THREAT...WILL WATCH
CLOSELY FOR A FLOOD WATCH AS NEEDED.

TONIGHT...THE FRONT MOVES NORTHEAST THROUGH THE FORECAST AREA.  A
STRONG UPPER LEVEL COLD POOL MOVES INTO THE REGION LATE
TONIGHT/MONDAY AS THE SYSTEM BECOMES VERTICALLY STACKED.  THIS
SHOULD KEEP THE FORECAST AREA UNSTABLE UNDER CYCLONIC
CURVATURE/FLOW.  THE TQ INDEX STILL SHOWS A STRONG INDICATION OF
SHOWERS WITH EMBEDDED THUNDERSTORMS MONDAY.  IT SHOWS A SOMEWHAT
FAVORABLE CASE FOR THIS TUESDAY AS WELL.  IN THE FORECAST...SHOWED
HIGHEST PRECIPITATION PROBABILITIES MONDAY...WITH A DECREASING TREND
THEREAFTER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MAIN FORECAST CHALLENGE IS HOW THE UPPER LEVEL 500 MB PATTERN IS
EVOLVING AND WHAT AFFECT THIS WILL HAVE ON THE FORECAST AREA.

THE GFS/DGEX HAS TRENDED OVER THE PAST FEW RUNS TOWARD A DEEPER
NEGATIVE ANOMALY IN THE GULF OF ALASKA.  THIS WILL CAUSE A HIGHER
AMPLITUDE PATTERN DOWNSTREAM ACROSS OUR REGION.  THE ADDED TROUGHING
WILL RESULT IN THE FORECAST AREA REMAINING IN NORTHWEST FLOW UNTIL
AFTER THE WEEKEND.  THIS SHOULD KEEP TEMPERATURES BELOW NORMAL.
THIS IS ALSO THE REASON THE SURFACE TROUGH /THAT WAS TO EXTEND
NORTHWEST-SOUTHEAST ACROSS CENTRAL IOWA/ IS BEING FORECAST FURTHER
SOUTH.

EARLY NEXT WEEK...THE GFS 500 MB MEANS SHOW A GRADUAL INCREASE IN
HEIGHTS OVER THE REGION.  THIS WILL CAUSE A GRADUAL WARMING OF THE
SURFACE TEMPERATURES THROUGH TIME.  THE HIGHEST PROBABILITY OF
PRECIPITATION IS NOW DURING NEXT WEEKEND AS A COLD FRONT MOVES
THROUGH THE FORECAST AREA.  HAVE MADE THIS ADJUSTMENT IN THE
FORECAST DATABASE...AS WELL AS THE INCREASE IN TEMPERATURES.  WENT
BELOW MOS SATURDAY AS THE FRONT IS RIGHT OVER THE FORECAST AREA.
WOULD THINK CLOUDS AND PRECIPITATION FROM THIS FRONT WOULD HOLD DOWN
TEMPERATURES.

&&

.HYDROLOGY...THE RECENT PRECIPITATION HAS CAUSED A REASONABLE AMOUNT
OF RIVER ISSUES ACROSS THE FORECAST AREA.  THESE ARE ALONG THE CEDAR
AND TURKEY BASINS IN NORTHEAST IOWA...AND THE KICKAPOO BASIN IN
SOUTHWEST WISCONSIN.

THE LATEST FORECASTS FOR PORTIONS OF THE KICKAPOO HAVE BEEN ALTERED
DOWNWARD SLIGHTLY AFTER COORDINATING WITH THE RIVER FORECAST
CENTER.  THE ORIGINAL FORECAST BROUGHT STEUBEN AND GAYS MILLS UP
JUST OVER FLOOD STAGE.  SINCE THE STAGES THIS MORNING WERE SHOWING A
SLIGHT LAG BEHIND THE FORECAST...WE AGREED TO DECREASE THEM...WITH A
CREST JUST UNDER FLOOD STAGE.  THE RIVER RISES WILL CONTINUE TO BE
MONITORED FOR LATER CHANGES AS NEEDED.

AS FOR TONIGHTS STORMS...CONDITIONS STILL REMAIN FAVORABLE FOR
FLOODING SHOULD STORMS DEVELOP OVER THE FAVORABLE AREAS /NORTHEAST
IOWA AND SOUTHWEST WISCONSIN/.  SHOULD THIS OCCUR...WILL ISSUE A
FLOOD WATCH.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

KRC
Hazardous weather outlook, May 30, 12:30 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT SUN MAY 30 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
130 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING. WIND PROFILES ALOFT WILL FAVOR THUNDERSTORM
DEVELOPMENT...WITH THE POTENTIAL FOR SOME TO BECOME SEVERE. IN
ADDITION...A BREAK IN THE CLOUDS AHEAD OF THE FRONT HAS ALLOWED FOR
DESTABILIZATION OF THE ATMOSPHERE...WHICH WILL AID THUNDERSTORM
PRODUCTION AND THE SEVERE CHANCES. THE MAIN SEVERE THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOUTH OF A CHARLES
CITY...TO DECORAH...TO VIROQUA LINE THE SHEAR WILL BE STRONG ENOUGH
FOR THE POSSIBILITY OF ISOLATED TORNADOES. AS A RESULT...NORTHEAST
IOWA AND SOUTHWEST WISCONSIN ARE UNDER A TORNADO WATCH UNTIL 7 PM.

IN ADDITION...ANY HEAVY RAINS UPON THE ALREADY SATURATED
GROUNDS...ESPECIALLY ACROSS NORTHEAST IOWA...WILL LIKELY CREATE
FLOODING PROBLEMS. SOME AREA RIVERS AND CREEKS ARE ALREADY FLOODING
OR NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COOLER...SHOWERY WEATHER IS EXPECTED ON MONDAY. THE NEXT CHANCE OF
THUNDERSTORMS IS TUESDAY AFTERNOON AND EVENING. INSTABILITY LOOKS TO
BE LIMITED...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN THIS AFTERNOON AND EVENING. ALSO...DUE TO THE
HEAVY RAIN AND FLOODING THREATS...REPORTS OF ANY HIGH WATER OR
SIGNIFICANT RAINFALL AMOUNTS ARE ALWAYS APPRECIATED.

RIECK

In the hours before

Special weather statement, May 30, 3:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT SUN MAY 30 2004

IAZ008-009-018-019-310000-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
400 PM CDT SUN MAY 30 2004

THE TORNADO WATCH FOR CHICKASAW...FLOYD...HOWARD...AND MITCHELL
COUNTIES HAS BEEN CANCELLED.

THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST.  AS A
RESULT...TORNADO WATCH NUMBER 332 AND BEEN CANCELED.

IAZ010-011-029-030-WIZ053>055-061-310000-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-WINNESHIEK-
400 PM CDT SUN MAY 30 2004

...THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST IOWA...
     WINNESHIEK...ALLAMAKEE...FAYETTE...AND CLAYTON.

IN SOUTHWEST WISCONSIN...
     VERNON...CRAWFORD...RICHLAND...AND GRANT.

THE THREAT OF SEVERE WEATHER...INCLUDING TORNADOES...CONTINUES
ACROSS THE WATCH AREA.  NATIONAL WEATHER SERVICE RADAR AT 400 PM
INDICATED ADDITIONAL STORMS MOVING INTO THE WATCH AREA.  SOME OF
THESE STORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES OVER EASTERN
IOWA.

PERSONS IN THE WATCH AREA SHOULD BE READY TO SEEK SHELTER SHOULD
THREATENING WEATHER APPROACH OR SHOULD A WARNING BE ISSUED.

KRC

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clayton

When
May 30, 4:05 PM CST to 6:00 PM CST
Where
Clayton County, South Portion
Property damage
$1,000
Crop damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394267.